Washington, 2012

Wildfire in Washington, August 14 to 19, 2012

August 14 to 19, 2012 · NWS OTX · 1 event in 1 county or zone

The Buffalo Lake Road Fire started at 2030 on Tuesday, August 14, 2012 and grew quickly due to high winds burning approximately 7,800 acres by the evening of August 15th. The lightning caused fire eventually grew to 11,299 acres and was fully contained on Sunday August 19th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The Buffalo Lake Road Fire started at 2030 on Tuesday, August 14, 2012 and grew quickly due to high winds burning approximately 7,800 acres by the evening of August 15th. The lightning caused fire eventually grew to 11,299 acres and was fully contained on Sunday August 19th. The fire was located approximately 5 miles north of Coulee Dam, WA and burned through grass, shrubs, bitter brush, and pockets of scattered timber. Nine homes and the communities of Elmer City and Coulee Dam were threatened. Two outbuildings (barns) were burned.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 14, 3:24 PM PST, 4 hours 6 minutes earlier.

Area forecast discussion, Aug 14, 3:24 PM PST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
424 PM PDT Tue Aug 14 2012

.SYNOPSIS...
Breezy and dry but slightly cooler conditions will prevail tonight
and Wednesday. Another warming trend into the 90s over most of the
region will begin on Thursday and last through Saturday with dry
and benign weather. Saturday night and Sunday w weather
disturbance will bring a chance of thunderstorms to the
area...followed by a slight cool down early next week.

&&

.DISCUSSION...
Tonight through Wednesday morning...The forecast area is under the
influence of a northwesterly flow regime with a Canadian upper
level short wave brushing by the region. Latest models are in good
agreement in transiting this feature eastward tonight and into
Montana on Wednesday. the dynamic region of this wave will remain
north of the border with only a small chance of an evening
thunderstorm or overnight showers clipping the extreme northeast
corner of the forecast area. The subsidence area in the wake of
this wave will promote a building surface high pressure over
British Columbia which will create a strong north to south
gradient over the northern zones. Thus the genesis of the main
forecast issue for the next 24 hours. Breezy and gusty conditions
will begin in the Okanogan Valley in the next few hours and down
the Purcell trench into the Coeur d'Alene and Spokane area by dawn
tomorrow.

While winds will increase late this afternoon down the
Okanogan...it is expected that surface dew points will remain high
enough so that minimum RH will barely flirt with Red Flag Wind/RH
criteria for a couple hours in the early evening before RHs
recover above critical values. At this time no fire weather
highlights are expected given only marginal confidence of a brief
period of critical conditions. Meanwhile...in the Kittitas Valley
breezy and gusty westerly conditions will also continue into this
evening before winds begin to turn more northerly
overnight...which is a less favorable direction for enhanced
velocity from terrain constriction than the westerly flow of the
last 24 hours. By morning the gradient will be favorable for very
breezy and gusty winds down the Purcell Trench...but by this time
RH values will be well above critical thresholds in the Spokane/CDA
area.

Wednesday through Friday...Other than enhanced northerly winds...the main
effect of this dry Canadian cool front will be to moderate the
well above average temperatures of the last few days to merely
slightly above normal on Wednesday. A dry and stable air mass will
suppress any appreciable cloud development...with correspondingly
null precipitation chances. Thursday and Friday the forecast area
will come under the influence of a strongly building ridge aloft
with a re-establishment of a strong surface thermal trough over
the west side on Thursday...jumping the Cascades to the Basin on
Friday. Once again...the air mass will be dry and stable fro no
precipitation...and temperatures will steadily climb back to well
above normal with low to mid 90s common and even a couple triple
digit readings probable in the L-C Valley and deep basin. /Fugazzi

Friday night through Sunday: The main story for this period will be
the hot temperatures on Saturday as a strong ridge of high pressure
builds in over the region followed by a shortwave trough of lower
pressure that breaks down the ridge and increases our chances for
convection. The ECMWF model continues to show stronger ridging at
500 mbs compared to the GFS and Canadian model runs, which are
more similar to each other. The ECMWF model shows a 588 dm height
contour at 500 mbs as far north as Spokane whereas the other two
models bring this contour only as far north as Lewiston. The
strength of the ridge will be the main determining factor for how
hot temperatures will get around the region this Saturday. 850 mb
temperatures off the ECMWF for Saturday afternoon show 23 Celsius
from the east slopes of the Cascades to 27 Celsius over into the
Idaho Panhandle. The latest GFS and Canadian solutions are about
2-4 Celsius cooler than the ECMWF. Both the ECMWF and the GFS
models have been fairly consistent, but the ECMWF has better
verification scores farther out in the extended. Thus I leaned
further toward the ECMWF than the GFS with high temperatures into
the upper 90s and near 100 degrees or warmer for much of the lower
elevations this Saturday.

We are then looking for the ridge to break down on Saturday night as a
fairly dynamic shortwave trough moves into the Northwest. Models
have come in better agreement on timing. The best dynamics with
this system will be west of the Cascades eastward toward the
western basin and up into the Okanogan Highlands. This the general
area where I think we will see our best shot for more widespread
scattered thunderstorm activity from Saturday night into Sunday
morning. Lift associated with the base of the shortwave is bit
weaker further east, but I do expect that we will at least see a
chance for some isolated thunderstorms across much of eastern WA
and into the ID Panhandle. Thunderstorms may initially start out
fairly dry with high bases; although, moisture will be increase
through Saturday night. Due to the high base of these thunderstorms, we
could see some gusty outflow winds due to evaporative cooling
effects as precipitation falls into a dry sub-layer beneath the base
of the thunderstorms.

Sunday night through Tuesday: By Sunday night, chances for
thunderstorms will be decreasing as the shortwave trough moves off
to the northeast. The flow pattern will shift from a southerly to
southwesterly direction. We will hold on to some upper level
instability over extreme eastern WA and into the Idaho Panhandle.
Any little vort max or disturbance in the southwest flow pattern
could kick off some continued thunderstorm activity through at
least Monday night.

Models really begin to diverge by the beginning of next week. The
GFS model brings a trough of lower pressure over the western
United States off the eastern Pacific and shifts the high pressure
ridge back toward the Rockies and central United States. The ECMWF
model, on the other hand, builds the ridge that gives us our hot
temperatures on Saturday back over the region. The ECMWF seems to
be the outlier when comparing its solution to the ensemble means
of both the GFS and ECMWF. Thus, I preferred to keep us under a
southwesterly flow pattern between the trough in the eastern
Pacific and ridging to our east. This idea keeps our high
temperatures closer to seasonal averages or slightly above in the
mid to upper 80s for most valley locations on Monday and Tuesday. /SVH

&&

.AVIATION...
00z TAFs: VFR conditions expected at all TAF sites through 00Z
Wednesday. A dry and stable air mass will suppress cloud
development over the region. Smoke from a large fire near KELN may
create brief MVFR visibilities at KEAT and KMWH...but winds will
be consistently breezy and the air mass should remain well mixed
through tonight and Wednesday...with this threat minimal and not
worth mentioning in the TAFs. /MJF

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        61  84  55  88  58  93 /   0   0   0   0   0   0
Coeur d'Alene  59  84  50  88  53  91 /   0   0   0   0   0   0
Pullman        53  85  49  88  52  92 /   0   0   0   0   0   0
Lewiston       64  94  60  96  63 100 /   0   0   0   0   0   0
Colville       56  90  51  92  54  96 /   0   0   0   0   0   0
Sandpoint      54  82  46  86  49  88 /   0   0   0   0   0   0
Kellogg        55  83  47  85  50  87 /   0   0   0   0   0   0
Moses Lake     62  91  61  93  64  99 /   0   0   0   0   0   0
Wenatchee      65  91  62  95  65  99 /   0   0   0   0   0   0
Omak           60  91  58  94  61  97 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Aug 14, 5:03 AM PST, 14 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
603 AM PDT TUE AUG 14 2012

IDZ001>004-026-027-WAZ031>038-041>044-151315-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
603 AM PDT TUE AUG 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Okanogan Valley

When
August 14, 7:30 PM PST to August 19, 12:00 AM PST
Where
Okanogan Valley forecast zone
Property damage
$100,000
Reported by
Other Federal Agency
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404776.